MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3225-0380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348); Arthralgia (2355); Ambulation or Postural Difficulties (2544)
Date of Event 11/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Sales rep reported the following: i just had [surgeon] on the phone.He placed a long gamma3 titanium l 380 nail in (b)(6) 2019 in a 1m65 woman.(b)(6) kg and the nail broke in (b)(6) 2019.He put a gamma nail back on.No falls or trauma that would have caused this concern.He made a declaration of material vigilance.He kept the nail.The revision surgery (explantation of a broken nail replaced by an identical one) was completed correctly.Clinical consequence for the patient: sudden pain, impotence of support, had to "undergo" an additional procedure.Intervention delayed by a few days between the rupture and the intervention (time to schedule the surgery and possess the equipment) patient aged 67 years old retired, without risky activity or overweight.There were no conditions of immobilization after the first intervention and the purpose was to give back support to what was achieved.The patient became aware of the problem on (b)(6) 2019 due to the occurrence of sudden hip pain.Fragility due to metastatic lesion in the trochanteric region.Nail implanted as a preventive measure in front of a painful secondary hip lesion visible on tep scan but not on simple rx.First implementation on (b)(6) 2019.Revision surgery on (b)(6).
 
Event or Problem Description
Sales rep reported the following: i just had [surgeon] on the phone.He placed a long gamma3 titanium l 380 nail in (b)(6) 2019 in a 1m65 woman.66 kg and the nail broke in october 2019.He put a gamma nail back on.No falls or trauma that would have caused this concern.He made a declaration of material vigilance.He kept the nail.The revision surgery (explantation of a broken nail replaced by an identical one) was completed correctly.Clinical consequence for the patient: sudden pain, impotence of support, had to "undergo" an additional procedure.Intervention delayed by a few days between the rupture and the intervention (time to schedule the surgery and possess the equipment) patient aged 67 years old retired, without risky activity or overweight.There were no conditions of immobilization after the first intervention and the purpose was to give back support to what was achieved.The patient became aware of the problem on october 10, 2019 due to the occurrence of sudden hip pain.Fragility due to metastatic lesion in the trochanteric region.Nail implanted as a preventive measure in front of a painful secondary hip lesion visible on tep scan but not on simple rx.First implementation on (b)(6) 2019.Revision surgery on (b)(6).
 
Additional Manufacturer Narrative
The reported event could be confirmed.Device inspection revealed the following: the received nail was completely broken in the web.The nail shows severe drill marks with significant material removal inside the proximal hole running from lateral to medial.The drill significantly impacted the anterior web which ultimately broke first.The evaluation of the broken surface confirms that the breakage originated from the anterior web.Partial visibility of lines of rest confirmed the breakage to be a fatigue fracture.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation the root cause of the failure is user related.The nail broke from the proximal part due to a severe mis-drilling, causing significant material loss and reduction in fatigue strength, especially around the web region.Ultimately, the nail broke from the anterior web in a fatigue manner.If any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9462153
Report Number0009610622-2019-00968
Device Sequence Number14219863
Product Code HSB
UDI-Device Identifier07613153312796
UDI-Public07613153312796
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2023
Device Model Number3225-0380S
Device Catalogue Number32250380S
Device Lot NumberK02D39A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2020
Initial Date Received by Manufacturer 11/15/2019
Supplement Date Received by Manufacturer02/17/2020
Initial Report FDA Received Date12/12/2019
Supplement Report FDA Received Date03/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient Weight66